Alert archive / Hawaii / Flash Flood Warnings in 2011
Flash Flood Warning 38, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 4, 2011, 4:17 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 4, 2011, 4:17 AM HST (14:17 UTC)
- Expired
- Nov 4, 2011, 7:07 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 80 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 2.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1184 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
756 WGHW50 PHFO 041417 FFWHFO HIC009-041715- /O.NEW.PHFO.FF.W.0038.111104T1417Z-111104T1715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 417 AM HST FRI NOV 4 2011 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF MAUI IN MAUI COUNTY * UNTIL 715 AM HST * AT 406 AM HST...RADAR SHOWED HEAVY RAIN NEAR KIPAHULU...OR ABOUT 26 MILES SOUTHEAST OF KAHULUI. THE AREA OF HEAVY RAIN WAS MOVING WEST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAMOA...NAHIKU...KEANAE AND HANA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 715 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2095 15619 2082 15592 2062 15593 2054 15635 $$ POWELL
2 follow-up statements
015 WGHW70 PHFO 041512 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 512 AM HST FRI NOV 4 2011 HIC009-041715- /O.CON.PHFO.FF.W.0038.000000T0000Z-111104T1715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI HI- 512 AM HST FRI NOV 4 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY UNTIL 715 AM HST... RADAR CONTINUES TO SHOW RAINFALL RATES IN THE 3 TO 5 INCH PER HOUR RANGE IN PORTIONS OF THE WARNING AREA. STEEP TERRAIN ALONG WINDWARD AND SOUTHEAST HALEAKALA SLOPES IS ACTING TO TRAP AND FOCUS THIS HEAVY RAINFALL...ENHANCING THE FLOOD THREAT IN THIS AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 715 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2095 15619 2082 15592 2062 15593 2054 15635 $$ POWELL
059 WGHW70 PHFO 041707 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 707 AM HST FRI NOV 4 2011 HIC009-041715- /O.CAN.PHFO.FF.W.0038.000000T0000Z-111104T1715Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI HI- 707 AM HST FRI NOV 4 2011 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN MAUI COUNTY... WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED. THUS THE FLASH FLOOD WARNING FOR EAST MAUI IS CANCELLED. WHILE THE HEAVY RAINS HAVE SUBSIDED...RUNOFF IS STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS. A FLASH FLOOD WATCH FOR ALL ISLANDS REMAINS IN EFFECT THROUGH THIS AFTERNOON. LAT...LON 2095 15619 2082 15592 2062 15593 2054 15635 $$ BRAVENDER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 4, 4:10 AM HST, 7 minutes earlier.
Area forecast discussion, Nov 4, 4:10 AM HST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 410 AM HST FRI NOV 4 2011 .UPDATE... THE FORECAST IS UNCHANGED...BUT A FLASH FLOOD WATCH IS NOW IN EFFECT FOR ALL MAIN HAWAIIAN ISLANDS THROUGH THIS AFTERNOON. && .SYNOPSIS... AN UPPER LOW ACROSS THE STATE WILL CONTINUE THE THREAT OF HEAVY RAINFALL...ALONG WITH A SLIGHT CHANCE OF THUNDERSTORMS...INTO THE WEEKEND. RAINFALL WILL FAVOR WINDWARD AND MAUKA AREAS. LEEWARD AREAS WILL GET WET AS WELL ESPECIALLY DURING PERIODS OF STRONGER TRADE WINDS. A WET TRADE WIND PATTERN WILL CONTINUE INTO NEXT WEEK. && .DISCUSSION... AN UPPER LOW OVER THE STATE CONTINUES TO DESTABILIZE OUR AIRMASS...SUPPORTING THE THREAT OF HEAVY RAINFALL ALONG WITH A SLIGHT CHANCE FOR THUNDERSTORMS. SATELLITE IMAGERY SHOWS THUNDERSTORMS BEGINNING TO FLARE UP ONCE AGAIN EAST OF THE ISLANDS...WITHIN A NORTHWEST TO SOUTHEAST BAND OF ENHANCED MOISTURE. EXTENDING FROM JUST NORTHEAST OF THE BIG ISLAND TO A POINT 180 MILES NORTHEAST OF KAUAI...THIS BAND OF HEAVY SHOWERS AND THUNDERSTORMS IS EMBEDDED IN THE TRADES AND WILL AFFECT THE ISLANDS LATER THIS MORNING. THE PROBABILITY OF HEAVY SHOWERS AND THUNDERSTORMS IS GREATEST FOR THE BIG ISLAND AND MAUI BY DAYBREAK...BUT THIS THREAT WILL SPREAD TO THE REMAINING ISLANDS THROUGH TODAY AS THE MOISTURE BAND SLIDES WESTWARD BENEATH THE UPPER LOW. DEEP CONVECTION MAY PRODUCE FROZEN PRECIPITATION ON THE BIG ISLAND SUMMITS THROUGH THIS AFTERNOON. A WINTER WEATHER ADVISORY REMAINS IN EFFECT THERE THROUGH 6 PM HST. MODELS SHOW THE UPPER LOW WILL STILL AFFECT THE STATE OVER THE WEEKEND. HOWEVER...THE DEEPEST MOISTURE SHOULD RESIDE MOSTLY WEST OF THE AREA. TRAILING MOISTURE MAY STILL PRODUCE HEAVY RAIN FOR WESTERN ISLANDS SATURDAY. WHILE WE EXPECT THE THREAT OF HEAVY SHOWERS AND THUNDERSTORMS TO FADE BY SUNDAY...MODELS SHOW THE UPPER LOW WILL NEVER STRAY FAR FROM THE ISLANDS THROUGH THE FORECAST PERIOD. THIS FEATURE WILL DRIFT BACK EASTWARD BEGINNING LATE SUNDAY...BECOMING STATIONARY ONCE AGAIN JUST EAST OF THE BIG ISLAND BY MIDWEEK. ANY UNEXPECTED SURGE OF MOISTURE MAY BE ENOUGH TO KICK OFF ANOTHER BOUT OF HEAVIER THAN NORMAL SHOWERS. POPS/QPF WILL REMAIN SLIGHTLY ELEVATED IN THE GRIDS INTO NEXT WEEK TO ACCOUNT FOR THIS POSSIBILITY. AT THE SURFACE...EVER-PRESENT BUT FLUCTUATING HIGH PRESSURE NORTH OF THE STATE MAY ALLOW FOR A SUBTLE DECREASE IN TRADE WIND SPEEDS EARLY NEXT WEEK. HOWEVER...OVERALL TRADE WIND SPEEDS WILL REMAIN MODERATE OR STRONGER. THIS FLOW WILL CONTINUE TO SUPPLY ABUNDANT MOISTURE TO THE ISLANDS EVEN AFTER THE CURRENT BOUT OF INSTABILITY RECEDES...FOCUSING SHOWERS ALONG WINDWARD AND MAUKA AREAS INTO MIDWEEK. THUS WE EXPECT A WET TRADE WIND PATTERN TO CONTINUE THROUGH THE FORECAST PERIOD. && .AVIATION... AIRMET TANGO CONTINUES FOR MODERATE TURBULENCE SOUTH THROUGH WEST OF THE MOUNTAINS BELOW 10000 FEET DUE TO STRONG TRADE WINDS. INSTABILITY ALOFT DUE TO AN UPPER LOW NEAR THE ISLANDS WILL BRING HEAVY SHOWERS...REDUCED VISIBILITY AND LOCALLY MVFR/IFR FLYING CONDITIONS ESPECIALLY FOR WINDWARD SLOPES WHERE THE TRADE WINDS ARE DIRECTING THEM. A FEW THUNDERSTORMS ARE POSSIBLE OVER THE AREA DUE TO THE INSTABILITY THROUGH TONIGHT. && .MARINE... MODELS SHOW THAT TRADE WINDS WILL REMAIN STRONG ENOUGH ACROSS WATERS AROUND THE BIG ISLAND TO KEEP SMALL CRAFT ADVISORIES UP THROUGH THE DAY SATURDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 PM HST TODAY FOR ALL MAIN HAWAIIAN ISLANDS. WINTER WEATHER ADVISORY UNTIL 6 PM HST TODAY FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 PM HST SATURDAY FOR MAALAEA BAY- PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS. && PUBLIC/MARINE...POWELL AVIATION...MBALLARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 3, 5:23 PM HST | Areal Flood Advisory | HFO | Hawaii | 90 min |
| Nov 3, 10:17 PM HST | Areal Flood Advisory | HFO | Honolulu | 2 hr |
| Nov 4, 3:11 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Nov 4, 3:38 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Nov 4, 4:02 AM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 52 hr |
| Nov 4, 7:14 AM HST | Areal Flood Advisory | HFO | Kalawao | 115 min |
| Nov 4, 7:56 AM HST | Special Marine Warning | HFO | 100 min |
Nearby
Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.